Every morning I typically have a morning BS value of 135 - 155.
Jimmy as soon as I wake up the first thing I used to do was take as much insulin as I could I was waking up with crazy highs to be honest but working with my nurse everything just seems to have got back to normal after a long struggle.
I am taking 8 units of novorapid for breakfast even though I am not having much carbs I eat one slice for bread and a cup of tea,when I tried to take 4 units or even 6 units I would end up running high after breakfast so I will just stick to my 8 till I see my nurse again.
I am also taking levemir once in the night of 11units and thank god wake up on target.
Have you tried using Levemir at night before bed?
My problem is I travel for my job. I’m on the road 90% of the time. I fly alot of crazy times and it’s very common for me to get to my hotels a couple times a week at 11pm to 1am. The issue is trying to get the insulin in at the same time everynight. So when I was diagnosed me and my CDE decided that mornings around 7am would work. Over the last year this has changed to about 8am to 8:30am.
When I see my Endo next week (First time I’ve seen one) I plan on discussing this. I know alot of people here have said they split their dose and take half in the morning and half at night. My only issue is trying to take the 2nd dose (Or a dose at night) when I’m on a flight in tight quarters. I know a lot would say just go to the bathroom or just take the shot in you seat. I’m just not comfortable with that.
The morning high is from something called the Dawn Phenominon.(sp?) I am still researching all I can about this so that my son doesn’t wake up high and still be hight up until lunch time. I am reading a book that many here have recommended and it is well written and very informative. I is called “Think Like a Pancreas” Silly title but awesome book. Have you read it? This is all new to me and my son so I don’t want to give any advice that I am not sure about. Hope you get it figured out.
This is very likely Dawn Phenomenon, and there are many things one can do to help lower it. See: Controlling the Dawn Phenomenon. I have tried them all, and with varying success… but one thing I was noticing was that I was getting extremely dehydrated overnight, even though I have a healthy amount of water during the day (and no, I have controlled blood glucose levels, with an A1C of 5.3%, so I wasn’t thirsty from out of control blood sugar)… Call it winter, sleeping on my back, sleep apnea, whatever… but I started having 8 oz servings of Powerade Zero at bedtime, to deal with the dehydration and replenish electrolytes… and now my morning blood glucose numbers have again gone back down to the 80s, from 115-120 mg/dL…
Other things you can try:
– exercising closer to bedtime;
– having 5 ounces of wine with dinner (it’s okay, as long as you don’t have it on an empty stomach);
– having cheese or a small piece of meat at bedtime;
– vinegar capsules at bedtime (probably only works for Type 2’s, but who knows… and it never dropped things too terribly much for me, though I am type 2, but works for others).
And something odd, and rare, that dropped my morning numbers a few points was ditching toothpaste or moutwash that has sugar alcohol in it. I now just use the stuff with only sodium saccharin, and that has helped me a lot. It doesn’t affect everyone, but it sure was affecting me.
Best of luck.
To reach good control with just one shot of Levemir is highly unlikely. Most Diabetes Educators in Germany do not consider Levemir as a 24 hour but rather as a 12 hour insulin. If this one shot is just a regime to stick to for the next weeks I would recommend to inject the shot just before going to bed. This way you will have better numbers in the morning and the rise after dinner can be covered with additional bolus insulin. In this case it is important that you do not skip eating / insulin at dinner time.
I’m taking the amount of insulin I need to control my BS. I’m a big guy. Diagnosed Jan 2009. I’m about 255 lbs. But I do keep really good overall control. My A1c’s have been 5.1, 5.3, 5.4 over the last year.
I’m just not OK with waking up to 155. Usually I’m around 85 to 100 throughout the day.
This morning issue really only started about 3 or 4 months ago.
You’re obviously doing great with A1C’s in the low 5’s - I’m not sure I’de mess with a good thing. But if you think you can make an improvement, I did find that Lantus once a day did not work for me - I ran out of insulin after 20 some hours and my BG would climb much more than yours - into the high 200’s. I almost immediately tried splitting my dose and it worked much better for me to split my dose and the BG rise that looked like dawn phenomenon (but wasn’t) went away. I am not exact with the timing of my Lantus - I inject when I get up (around 8am) and when I eat dinner (around 8pm) but I’m sometimes off as much as a couple hours either way and I don’t see a problem. I think that is another advantage of splitting your dose - that there is more overlap so the timing is not as critical.
I have found that when taking Levemir that the closer you actually take it on a regular basis the better the results. I take it twice a day which seems to help with a higher dose at bedtime. As with most I started at once daily, but find that it works better when spreading out. One point that may help is instead of Novolog maybe Humalog would work better? They are very similar but might work better as it did for me. The balance and timing is the key. Something that has helped others in family is no caffeine 5 hours before bedtime and diet or not only one 12 oz soda per day.
15 carbs per day
Levemir - 8AM 20 units and 8-10 PM 40 units
Humalog - 8AM 40 units, noon 40 units and 8-10 PM 40 units
My Doctor said not to split the dose. That’s another reason for seeking an Endo and second opinion. I’ve made modifications over the last year that have helped keep my numbers good. But my insurance only covers 4 shots per day as what my Doctors prescription states. So if the Endo agrees to split the Levemir then he can change that at that time. What sucks is if I’m all done with the needles for my pens too early the Pharmacy will not refill because it’s too early.
Thanks for the feedback though.
Jimmy have you thought about going on the pump,think it would make your life that little bit easier esp if your travelling a lot of the time and I`ve spoke to people that have said its brilliant for correcting morning highs.
Just thought I would throw that into the discussion.lol
Reuse them. Screw the perscription. This is not a medicine that can manage your T1D with a limited amount of shots. You have T1D and What ever it takes is what the perscription should read.
You do have a challege, as we all go through, from the T1D side and the Medical Provider side.
Hang in there. It sounds like a new perspective on your regimine may be needed.
One item to keep in mind is that any adjustments to the Levemir may take a few days to take affect.
The other book that has good info about T1D and using insulin is “Think Like a Pancreas:…”
One last item is that endos sometime need a little education also. For example Novo has a recommedation for using the twice a day dosage. It is not always supposed to be a once a day shot. Note infor from Novo
DOSAGE AND ADMINISTRATION
LEVEMIR can be administered once- or twice-daily. The dose of LEVEMIR should be adjusted
according to blood glucose measurements. The dosage of LEVEMIR should be individualized
based on the physician’s advice, in accordance with the needs of the patient.
- For patients treated with Levemir once-daily, the dose should be administered with the evening meal or at bedtime.
- For patients who require twice-daily dosing for effective blood glucose control, the evening dose can be administered either with the evening meal, at bedtime, or 12 hours after the morning dose.